Alabama, 2010

Damaging Wind in Alabama, August 1, 2010

August 1, 2010 · NWS BMX · 1 event in 1 county or zone

A thunderstorm developed, likely due to orographically enhanced lift, during the peak heating of the day toppling a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A thunderstorm developed, likely due to orographically enhanced lift, during the peak heating of the day toppling a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 1, 2:36 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 1, 2:36 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT SUN AUG 1 2010

.DISCUSSION...

THE HEAT CONTINUES TO BE THE MAIN STORY WITH VERY HOT
TEMPERATURES EXPECTED TO CONTINUE FOR THE NEAR TERM AS A STRONG
AREA OF HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS THE DEEP SOUTH
THROUGH TUESDAY. 594 500MB HEIGHTS SHOULD CONTINUE TO BUILD TO AT
LEAST 598 BY TUESDAY AS THE DOME CONTINUES TO COOK C AL. OUR
WARMEST DRY BULB TEMPERATURES WILL BE ACROSS THE WRN HALF OF THE
AREA (CLOSER TO CENTER OF HIGH) WITH 100+ READINGS EXPECTED FOR
HIGHS TO CONTINUE FOR MONDAY AND TUESDAY. HOWEVER...ENOUGH
MOISTURE WILL BE AROUND TO CONTINUE WITH ALL AREAS FEELING WELL
OVER THAT. NOT QUITE MEETING LOCAL CRITERIA FOR EXCESSIVE HEAT
WATCH/WARNING ETC...BUT DEFINITELY MEETING THAT FOR EXTENDING AND
CONTINUING THE HEAT ADVISORY. LOW LEVELS THICKNESS VALUES REMAIN
OFF THE CHARTS. LOW POP DIURNAL HEAT INDUCED ACTIVITY WILL REMAIN
POSSIBLE MAINLY ERN HALF.

AS WE MOVE INTO LATE TUESDAY THROUGH THE REMAINDER OF THE FORECAST
INTO THE WEEKEND...OUR UPPER HIGH PRESSURE BEGINS TO WEAKEN AND
MAIN CENTER RETREATS WWD. THIS WILL ALLOW FOR MORE DISTURBANCE
ACTIVITY AROUND THE ERN PERIPHERY OF THE HIGH TO HELP GENERATE
SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE AREA. THIS ALSO MEANS
LOWER THICKNESSES...MORE CLOUD COVER...NOT QUITE AS HIGH HIGHS.
DUE TO OUR CHANGE IN FLOW...MODELS ARE ALSO INDICATING THE
POSSIBILITY FOR SOME NOCTURNAL TSRA ACTIVITY...BETTER SO AS WE
MOVE TOWARD THE LATTER HALF OF THE WEEK. GRANTED WE WILL STILL BE
VERY HOT. THIS IS SUMMER IN AL...BUT SHOULD HAVE SCATTERED
OPPORTUNITIES TO GET SOME RELIEF HERE AND THERE WITH STORMS.

08/MNK

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS TO PERSIST THROUGH THIS AFTERNOON AND EVENING.  VFR
ALSO LIKELY TO CONTINUE THROUGH THE OVERNIGHT PERIOD...BUT THAT WILL
DEPEND ON ANY TAF SITE GETTING RAIN TODAY...OF WHICH CHANCES ARE
SMALL.  THIS MEANS THAT RAIN WILL LIKELY EQUAL REDUCED VIS FOR A
COUPLE OF HOURS TONIGHT.  OTHERWISE...SKIES WILL CLEAR OUT AROUND
SUNSET THIS EVENING.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX)
AMENDED TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE
CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED
FOR ACCURACY.

27

&&

.CLIMATE...

WITH SOME OF OUR CLIMATE SITES CREEPING UP ON RECORD HIGHS...HERE
ARE THE "CURRENT" RECORD HIGHS FOR TODAY AND TOMORROW WITH THE
YEAR(S) THEY OCCURRED IN PARENTHESIS...THIS WILL CHANGE AFTER
OFFICIAL TEMPERATURES ARE VERIFIED FOR TODAY AND MOSTLY LIKELY FOR
TOMORROW.

               AUG 1                   AUG 2
               -----                   -----
BIRMINGHAM     101 (1987, 1921)        99  (1897)
MONTGOMERY     101 (1897)              100 (1897)
TUSCALOOSA     100 (1987)              100 (1957)
ANNISTON        99 (1980, 1954)        100 (1957)

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  99  74  98  75 /  10  10  10  20  20
ANNISTON    74  99  76  98  76 /  20  10  10  20  20
BIRMINGHAM  77 100  78  99  78 /  10  10  10  20  20
TUSCALOOSA  75 102  77 101  77 /  10   0  10  20  20
CALERA      76 100  77  99  78 /  10  10  10  20  20
AUBURN      76  98  75  98  75 /  20  20  10  20  20
MONTGOMERY  76 101  77  99  77 /  20  10  10  20  20
TROY        74 100  75  99  76 /  20  20  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING COUNTIES:
AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...
PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST.
CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...
WINSTON.

&&

08/27
Hazardous weather outlook, Aug 1, 11:54 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT SUN AUG 1 2010

ALZ011>015-017>050-021754-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1254 PM CDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HEAT ADVISORY REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA.
AFTERNOON HIGHS WILL ONCE AGAIN BE IN THE MIDDLE 90S TO 100
DEGREES...WITH HEAT INDICES OF 105 TO 112 DEGREES. LOWS TONIGHT WILL
ONLY FALL INTO THE MID 70S...PROVIDING LITTLE RELIEF FROM THE HEAT.

STRONG STORMS ARE POSSIBLE ACROSS EAST CENTRAL ALABAMA UNTIL 10 PM.
THE MAIN THREATS WILL BE WIND GUSTS UP TO 45 MPH AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HOT CONDITIONS WILL CONTINUE THROUGH NEXT WEEK. AT THIS TIME...A
HEAT ADVISORY HAS BEEN EXTENDED UNTIL MONDAY EVENING AND MAY NEED TO
BE EXTENDED EVEN FURTHER. THE HEAT INDICES WILL BE IN THE 105 TO 112
DEGREE RANGE IN MANY LOCATIONS. LOW TEMPERATURES WILL BE MILD AND
GENERALLY NEAR 75 DEGREES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Aug 1, 2:43 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT SUN AUG 1 2010

ALZ018-020-012130-
CHEROKEE AL-ETOWAH AL-
343 PM CDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
NORTHEASTERN ETOWAH COUNTIES UNTIL 430 PM CDT...

AT 339 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LEESBURG...OR 6 MILES WEST OF CENTRE...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CENTRE...
  MOSHAT...
  TENNALA...
  ELLISVILLE...
  REAVES...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

27

The radar

The Northeast Alabama radar (KHTX), 106 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 1, 3:10 PM CST
Where
Cherokee County, 0.9 mi SW of Coloma
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.060, -85.610

A tree fell across Highway 9 at County Road 176.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254462.